Alert archive / Florida / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 61, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 28, 2002, 3:49 PM EDT for Duval County, Nassau County, Florida. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 28, 2002, 3:49 PM EDT (19:49 UTC)
- Expired
- Jun 28, 2002, 4:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
Counties Duval County, FL, Nassau County, FL
The radar
The Jacksonville radar (KJAX), 1 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 3:50 PM EDT | Hail 1 | Callahan, FL | Quarter sized hail. |
| Jun 28, 4:22 PM EDT | Thunderstorm Wind | Bryceville, FL | Large trees and power lines down. |
| Jun 28, 4:22 PM EDT | Thunderstorm Wind | Baldwin, FL | Large trees and power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 7.8 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 838 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KJAX 281949 SVRJAX FLC031-089-282030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 348 PM EDT FRI JUN 28 2002 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH DUVAL COUNTY IN NORTHEAST FLORIDA NASSAU COUNTY IN NORTHEAST FLORIDA * UNTIL 430 PM EDT * AT 348 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES NORTHWEST OF JACKSONVILLE INTERNATIONAL...MOVING NORTHWEST 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JACKSONVILLE INTERNATIONAL AT 350 PM EDT AND CALLAHAN AT 415 PM EDT. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. $$ PETERSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:58 PM EDT, 51 minutes earlier.
Area forecast discussion, Jun 28, 2:58 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 200 PM EDT FRI JUN 28 2002 PUBLIC...WEAK SOUTHWEST FLOW TODAY WITH 500H RIDGE AXIS EXTENDING RIGHT ACRS NE FL AND CLEARING EVIDENT ON VISIBLE SATELITTE...GOOD HEATING AS SKIES MOSTLY CLEAR AND FIRST TSTM POPPING IN MOISTER AREAS. TEMPS CLIMBING HIGHER THABN ANTICIPATED. STILL EXPECT DOMINANTLY HEAVY RAIN EVENTS TODAY AS SLOW STORM MOTION WILL DUMP RAIN IN LOCALIZED AREA...AND INHIBIT HAIL FORMATION. WEEKEND WEATHER DOMINANTED BY WEAK SW SYNOPTIC FLOW AS RIDGE IS S OF CWA... LEAVING TSTM ACTIVITY TOWARD EAST COAST AND CONVECTION DOMINANTLY DIURNAL PULSE STORMS IN LATE AFTERNOON. SUNDAY MAY BECOME CATEGORICAL AS FRONT SAGS TO S GA. COMING WEEK SEEMS TO CONTINUE IN THE TROUGH MODE WITH WET WEATHER DOMINANT IN THE EXTENDED. MARINE...NEW BUOY OFF SGJ RUNNING BELOW 10KTS WITH 2 FT SEAS. FIRE WX...NO HEADLINES. PRELIM CCF AMG TT 071 093/070 087/76 13455 SSI TT 075 089/074 084/76 13456 JAX TT 072 091/071 087/76 13356 SGJ TT 071 088/073 088/76 13256 GNV TT 070 091/070 088/76 13344 OCF TT 069 090/070 089/76 13343 .JAX... .GA...NONE. .FL...NONE. WELSH
In the hours before
Special weather statement, Jun 28, 12:28 PM EDT, 3 hours 21 minutes before
FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-282100- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1228 PM EDT FRI JUN 28 2002 ...SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON... SCATTERED TO NUMEROUS THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND TORRENTIAL RAINFALL. STORM MOTION IN NORTHEAST FLORIDA IS EXPECTED TO VARIABLE AT 10 MPH OR LESS AND THE GREATEST HAZARD WILL BE RAINFALL TOTALS EXCEEDING 3 INCHES WHICH WILL PRODUCE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING OF LOW LYING AREAS. STORM MOTION IN SOUTHEAST GEORGIA IS EXPECTED TO BE TO THE EAST AT 10 TO 15 MPH AND THE GREATEST HAZARD WILL BE STRONG GUSTY WINDS OF 45 TO 55 MPH ALTHOUGH THESE STORMS STILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL TOTALS OF 3 INCHES OR MORE IF STORMS REDEVELOP OVER THE SAME AREAS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...BUT SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 5:40 PM EDT | Severe Thunderstorm Warning | JAX | Union | 20 min |
| Jun 28, 6:34 PM EDT | Severe Thunderstorm Warning | JAX | Hamilton | 41 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.